Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characterizations of spectra
with $\mathcal{U}$-injective cohomology which satisfy
the Brown-Gitler property

Authors: David J. Hunter and Nicholas J. Kuhn
Journal: Trans. Amer. Math. Soc. 352 (2000), 1171-1190
MSC (1991): Primary 55P42; Secondary 55T15, 55T20
Published electronically: February 15, 1999
MathSciNet review: 1621749
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We work in the stable homotopy category of $p$-complete connective spectra having mod $p$ homology of finite type. $H^*(X)$ means cohomology with $\mathbf{Z}/p$ coefficients, and is a left module over the Steenrod algebra $\mathcal{A}$.

A spectrum $Z$ is called spacelike if it is a wedge summand of a suspension spectrum, and a spectrum $X$ satisfies the Brown-Gitler property if the natural map $ [X,Z] \rightarrow \operatorname{Hom}_{\mathcal{A}}(H^*(Z),H^*(X))$ is onto, for all spacelike $Z$.

It is known that there exist spectra $T(n)$ satisfying the Brown-Gitler property, and with $H^*(T(n))$ isomorphic to the injective envelope of $H^*(S^n)$ in the category $\mathcal{U}$ of unstable $\mathcal{A}$-modules.

Call a spectrum $X$ standard if it is a wedge of spectra of the form $L \wedge T(n)$, where $L$ is a stable wedge summand of the classifying space of some elementary abelian $p$-group. Such spectra have $\mathcal{U}$-injective cohomology, and all $\mathcal{U}$-injectives appear in this way.

Working directly with the two properties of $T(n)$ stated above, we clarify and extend earlier work by many people on Brown-Gitler spectra. Our main theorem is that, if $X$ is a spectrum with $\mathcal{U}$-injective cohomology, the following conditions are equivalent:

(A) there exist a spectrum $Y$ whose cohomology is a reduced $\mathcal{U}$-injective and a map $X \rightarrow Y$ that is epic in cohomology, (B) there exist a spacelike spectrum $Z$ and a map $X \rightarrow Z$ that is epic in cohomology, (C) $\epsilon:\Sigma^{\infty}\Omega^{\infty}X \rightarrow X$ is monic in cohomology, (D) $X$ satisfies the Brown-Gitler property, (E) $X$ is spacelike, (F) $X$ is standard. ($M \in \mathcal{U}$ is reduced if it has no nontrivial submodule which is a suspension.)

As an application, we prove that the Snaith summands of $\Omega^2S^3$ are Brown-Gitler spectra-a new result for the most interesting summands at odd primes. Another application combines the theorem with the second author's work on the Whitehead conjecture.

Of independent interest, enroute to proving that (B) implies (C), we prove that the homology suspension has the following property: if an $n$-connected space $X$ admits a map to an $n$-fold suspension that is monic in mod $p$ homology, then $\epsilon: \Sigma^n\Omega^n X \rightarrow X$ is onto in mod $p$ homology.

References [Enhancements On Off] (What's this?)

  • [A] G. Arone, A generalization of Snaith-type filtration, preprint, 1997.
  • [BC] E. H. Brown and R. L. Cohen, The Adams Spectral Sequence of $\Omega^2S^3$ and Brown-Gitler Spectra, Annals of Mathematics Studies 113 (1987), 101-125. MR 89d:55020
  • [BG] E. H. Brown and S. Gitler,A Spectrum whose Cohomology is a Certain Cyclic Module over the Steenrod Algebra, Topology 12 (1973), 283-295. MR 52:11893
  • [BP] E. H. Brown and F. P. Peterson, On the Stable Decomposition of $\Omega\sp{2}S\sp{r+2}$, Transactions of the American Mathematical Society 243 (1978), 287-298. MR 58:18424
  • [BMMS] R. R. Bruner, J. P. May, J. E. McClure, and M. Steinberger, $H_{\infty}$ Ring spectra and their applications, Springer Lecture Notes in Mathematics 1176, Springer, 1986. MR 88e:55001
  • [Ca] G.Carlsson, G.B.Segal's Burnside ring conjecture for $({\mathbf{Z}}/2)^k$, Topology 22(1983), 83-103.
  • [CLM] F. R. Cohen, T. J. Lada, and J. P. May, The Homology of Iterated Loop Spaces, Springer Lecture Notes in Mathematics 533, Springer, 1976. MR 55:9096
  • [CMM] F. R. Cohen, M. Mahowald, and R. J. Milgram, The Stable Decomposition of the Double Loop Space of a Sphere, A. M. S. Proc. Symp. Pure Math. 32 (1978), 225-228. MR 80j:55009
  • [C1] R. L. Cohen, Odd Primary Infinite Families in Stable Homotopy Theory, Memoirs of the A. M. S. 242 (1981). MR 82d:55011
  • [C2] R. L. Cohen, Representations of Brown-Gitler spectra, Springer L. N. Math. 788 (1980), 399-417. MR 81k:55011
  • [FN] R. Fox and L. Neuwirth, The braid groups, Math. Scand. 10 (1962), 119-126. MR 27:742
  • [G1] P.G.Goerss, A direct construction for the duals of Brown-Gitler spectra, Ind. U. Math. J. 34 (1985), 733-751. MR 87g:55005
  • [G2] P.G.Goerss, Unstable projectives and stable Ext: with applications, Proc. London Math. Soc. 53 (1986), 539-561. MR 88d:55011
  • [GLM] P. Goerss, J. Lannes, and F. Morel, Hopf Algebras, Witt Vectors, and Brown-Gitler Spectra, A.M.S. Cont. Math. 146 (1993), 111-128. MR 95a:55007
  • [HaK] J. C. Harris and N. J. Kuhn, Stable decompositions of classifying spaces of finite abelian $p$-groups, Math. Proc. Camb. Phil. Soc. 103 (1988), 427-449. MR 89d:55021
  • [H] D.J.Hunter, Stable homotopy groups of spheres and Brown-Gitler spectra, Ph.D. dissertation, University of Virginia, 1997.
  • [HuK] D.J.Hunter and N.J.Kuhn, Mahowaldean families of elements in stable homotopy groups revisited, Math. Proc. Camb. Phil. Soc., to appear.
  • [K1] N. J. Kuhn, A Kahn-Priddy sequence and a conjecture of G. W. Whitehead, Math. Proc. Camb. Phil. Soc. 92 (1982), 467-483. MR 85f:55007b
  • [K2] N. J. Kuhn, Spacelike resolutions of spectra, A. M. S. Cont. Math. Series 19 (1983), 153-165. MR 85d:55009
  • [K3] N. J. Kuhn, New relationships among loopspaces, symmetric products, and Eilenberg MacLane space, preprint, 1998.
  • [KP] N. J. Kuhn and S. B. Priddy, The transfer and Whitehead's conjecture, Math. Proc. Camb. Phil. Soc. 98 (1985), 459-480. MR 87g:55030
  • [L] J.Lannes, Sur le $n$-dual du $n$-ème spectre de Brown-Gitler, Math.Zeit. 199(1988), 29-42. MR 89h:55020
  • [LS] J.Lannes and L.Schwartz, Sur la structure des $\mathcal{A}$-modules instables injectifs, Topology 28(1989), 153-169. MR 90h:55027
  • [LZ1] J.Lannes and S.Zarati, Sur les $\mathcal{U}$-injectifs, Ann.Scient.Ec.Norm.Sup. 19(1986), 1-31. MR 89a:55032
  • [LZ2] J.Lannes and S.Zarati, Sur les foncteurs dérivés de la déstabilisation, Math. Zeit. 194(1987), 25-59. MR 88j:55014
  • [M] M. Mahowald, A New Infinite Family in $_2\pi _*^S$, Topology 16 (1977), 249-256. MR 56:3838
  • [Mas] W. S. Massey, On the Stiefel-Whitney classes of a manifold, Amer. J. Math. 82 (1960), 92-102. MR 22:1918
  • [May] J. P. May, The Geometry of Iterated Loop Spaces, Springer Lecture Notes in Mathematics 271, Springer, 1972. MR 54:8623b
  • [Mc] J. McCleary, User's guide to spectral sequences, Math. Lecture Series 12, Publish or Perish Inc., 1985. MR 87f:55014
  • [Mi] H. Miller, The Sullivan Conjecture on Maps from Classifying Spaces, Annals of Mathematics 120 (1984), 39-87. MR 85i:55012
  • [MM] J. W. Milnor and J. C. Moore, On the structure of Hopf algebras, Annals of Mathematics 81 (1965), 211-264. MR 30:4259
  • [MP] S. A. Mitchell and S. B. Priddy, Stable splittings derived from the Steinberg module, Topology 22 (1983), 285-298. MR 85f:55005
  • [S] L. Schwartz, Unstable modules over the Steenrod algebra and Sullivan's fixed point conjecture, Chicago Lectures in Math., Unversity of Chicago Press, 1994. MR 95d:55017
  • [Si] W. M. Singer, Iterated loop functors and the homology of the Steenrod algebra II: A chain complex for $\Omega _s^k M$, J. Pure App. Math. 16 (1980), 85-97. MR 81b:55040
  • [Sn] V. P. Snaith, A Stable Decomposition for $\Omega^2 \Sigma^2 X$, Journal of the London Mathematical Society 2 (1974), 577-583. MR 49:3918
  • [Z] S. Zarati, Dérivés du foncteur de déstabilisation en caractéristique impaire et applications, Thése de doctorat, Université Paris-Sud (Orsay), 1984.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55P42, 55T15, 55T20

Retrieve articles in all journals with MSC (1991): 55P42, 55T15, 55T20

Additional Information

David J. Hunter
Affiliation: Department of Mathematics, University of Virginia, Charlottesville, Virginia 22903
Address at time of publication: Department of Mathematics, North Central College, Naperville, Illinois 60540

Nicholas J. Kuhn
Affiliation: Department of Mathematics, University of Virginia, Charlottesville, Virginia 22903

Received by editor(s): August 27, 1997
Published electronically: February 15, 1999
Additional Notes: Research by the second author was partially supported by the N.S.F
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society